I'm a student nurse working in a neuro ICU as an NA, and I saw something this weekend at work that I'd never seen before. I didn't know how to react, and I'm curious to know what usually happens in these situations.
We had a patient with multiple problems, who had initially ended up in our unit because of a CVA. By this weekend, she'd been there for 9 weeks, and both her kidneys and liver were failing. There had been talk of sending her to rehab if her situation improved, but it got worse instead. The docs didn't offer dialysis; I believe they felt her prognosis was so poor that it wouldn't help.
The patient and her family agreed to withdraw care. She was alert, and oriented, but on a ventilator. After she was taken off the vent, her family stayed with her for another 10 hours until she passed away.
I was a little freaked out by the fact that she was aware of the whole thing- most of the patients I've seen who had care withdrawn were in deep comas or already brain dead. I sort of wanted to say goodbye to her (I'd worked with her many times, and had talked to her and to her family a lot), but I was afraid to go into her room, since I didn't know what was going to happen with her in terms of awareness.
In this situation, what normally happens? Is there a *normal* progression of events, anyway? Does the patient get more and more drowsy, or are they cognizant of events? Are they in distress?
I just want a better idea of what to expect in these situations.
Apr 27, '05
Because this woman was still conscious, I would assume that she was put on a morphine gtt or some other comfort measures were taken to ensure that she would have as peaceful death as possible.
I'm sorry you were so freaked out, but consider that this woman had talked with her family prior to becoming so ill and this was what she wanted. It sounds like her prognosis was extremely poor (liver failure is horrible) and she and her family chose to spend those last hours of her life together.
Apr 27, '05
I agree, I hope and presume she had some sedation and comfort measures to deal with this. She should have felt little or no distress or discomfort.
Apr 27, '05
Morphine and Ativan is what we use, alternating every hour. It is a beautiful thing when a patient is allowed to die peacefully with their family at their side.
May 6, '05
We often palliate with a morphine/midazolam infusion.
In the case you describe, where the patient had hepatorenal failure, the build up of waste products will also contribute to reduced consciousness/alertness.